Nebraska, 2021

Flash Flood in Nebraska, July 10, 2021

July 10, 2021 · NWS OAX · 1 event in 1 county or zone

5 inches of rainfall in Fremont and led to localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms produced about 3.5 inches of rainfall in Fremont and led to localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 11:47 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 10, 11:47 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1247 PM CDT Sat Jul 10 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 345 AM CDT Sat Jul 10 2021

After a busy evening/early morning of widespread severe storms with
damaging winds leading to widespread power outages, cooler
temperatures are expected for the remainder of the weekend with
scattered showers and thunderstorms in the forecast.

Scattered showers and thunderstorms are expected to continue
through much of the day as a mid/upper level shortwave trough
continues to dig across the area today and eventually closes off
just to our east. This positions the region in northwesterly flow
aloft keeping temperatures cooler than normal with off and on
showers through Sunday morning.

This upper system should finally eject eastward by early Monday
allowing upper flow to become more zonal as we move toward mid-
week and warms temperatures back to near-normal by mid-week. A
shortwave trough moving east across the northern Plains will give
the region the next shot of precipitation mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Jul 10 2021

Mid-level shortwave and attendant cold core generating large area
of showers and embedded thunderstorms. Outflow ahead of convection
inducing enough cooling and boundary subsidence to lower ceilings
into MVFR categories. Prevailing thunderstorms will move into KOMA
and KLNK, and already are occurring at KOFK. Expect showers and
storms to persist bulk of the afternoon into the evening hours,
until cold core moves across the area. In the wake of
precipitation, expect MVFR and perhaps IFR ceilings to continue
for the bulk of the TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Kern
AVIATION...Fortin
Hazardous weather outlook, Jul 10, 9:37 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1037 AM CDT Sat Jul 10 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-110545-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1037 AM CDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible across much of the region
today. Isolated strong to severe thunderstorms are possible
across portions of southeast Nebraska and southwest Iowa this
afternoon. Damaging winds and would be the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some lingering non-severe storms are possible into Sunday. There
is another chance for thunderstorms Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jul 10, 10:32 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1132 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND DMG     3 WSW DAYKIN            40.31N 97.35W
07/09/2021                   JEFFERSON          NE   EMERGENCY MNGR

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.
            DAMAGE TO GRAIN BIN AND ROOF.

&&
Local storm report, Jul 10, 10:33 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     TSTM WND DMG     1 N BANCROFT            42.02N 96.57W
07/09/2021                   CUMING             NE   LAW ENFORCEMENT

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.
            FLATTENED CORN.

&&

CA
Local storm report, Jul 10, 10:48 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND DMG     6 N SCHUYLER            41.53N 97.06W
07/09/2021                   COLFAX             NE   LAW ENFORCEMENT

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.
            SPORADIC DAMAGE TO TREES NORTH OF SCHUYLER.

&&

CA
Local storm report, Jul 10, 10:53 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND DMG     HARLAN                  41.65N 95.33W
07/09/2021                   SHELBY             IA   LAW ENFORCEMENT

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.
            TREES DOWN.

&&

CA
Local storm report, Jul 10, 11:14 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1214 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND DMG     WESTERN                 40.39N 97.20W
07/09/2021                   SALINE             NE   PUBLIC

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.
            ROOF TORN OFF OF GRAIN BIN.

&&

CA
Special weather statement, Jul 10, 12:31 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
131 PM CDT Sat Jul 10 2021

IAZ043-055-069-NEZ034-044-045-051>053-101945-
Pottawattamie IA-Monona IA-Harrison IA-Saunders NE-Sarpy NE-Burt NE-
Washington NE-Douglas NE-Dodge NE-
131 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...WESTERN POTTAWATTAMIE...
HARRISON...SARPY...SOUTHERN BURT...WASHINGTON...DODGE...DOUGLAS AND
SAUNDERS COUNTIES UNTIL 245 PM CDT...

At 131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Pisgah to 7 miles east of
Nickerson to near Cedar Bluffs. Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, Fremont, Papillion, La Vista, Blair,
Ralston, Wahoo, Gretna, Onawa, Missouri Valley, Ashland, Valley,
Tekamah, Logan, Springfield, Arlington, North Bend and Yutan.

This includes the following highways...
 Interstate 29 between mile markers 43 and 107.
 Interstate 80 in Iowa between mile markers 1 and 14.
 Interstate 80 in Nebraska between mile markers 428 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 9578 4116 9588 4105 9588 4107 9604
      4100 9620 4105 9632 4102 9635 4102 9646
      4105 9647 4105 9660 4151 9684 4174 9651
      4190 9616 4221 9593 4221 9567 4187 9567
      4186 9556 4170 9556
TIME...MOT...LOC 1831Z 328DEG 33KT 4185 9607 4157 9632 4136 9667

CA

The radar

The Omaha radar (KOAX), 17 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dodge

When
July 10, 1:08 PM CST
Where
Dodge County, 1.11 mi E of Fremont to 1.18 mi E of Fremont
Cause
Heavy Rain
Reported by
Public
Coordinates
41.451, -96.479

Public called in report of street flooding in Fremont with cards stalled on the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969718.